Texas, 2022Damaging Winds in Texas, August 29, 2022
August 29, 2022 · NWS LUB · 16 events in 12 counties and zones
Widespread severe thunderstorms developed on the afternoon of the 29th triggered in part by an upper level disturbance approaching via the southern Rockies. A high amount of instability led to rapid thunderstorm development across the southwest Texas Panhandle and northwestern South Plains bringing sweeping severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread severe thunderstorms developed on the afternoon of the 29th triggered in part by an upper level disturbance approaching via the southern Rockies. A high amount of instability led to rapid thunderstorm development across the southwest Texas Panhandle and northwestern South Plains bringing sweeping severe wind gusts. This activity quickly grew into a line as it accelerated south and southeastward through the evening hours. Along the leading edge of the line, intense winds created a haboob severely limiting visibility in spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 29, 1:27 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 29, 1:27 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
227 PM CDT Mon Aug 29 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 223 PM CDT Mon Aug 29 2022
A well defined short wave on water vapor imagery was dropping south
through New Mexico pumping up the amount of large scale lift
overhead. A weak jet max of about 50kt at 250mb was rotating around
this short wave across central New Mexico this afternoon as well. A
cold front slowly dropping through the central Plains this afternoon
will have its location become murky this evening as convection
develops along it. Additionally, convection will likely develop
along a surface trough in far eastern New Mexico south of this
frontal boundary. A number of outflow boundaries are expected to
form late this afternoon into the evening further complicating the
extent of convection. Overall, the favored area will continue to be
the western South Plains and extreme southwestern Texas Panhandle
where low level convergence and large scale lift will be co-located.
A large area of increased low level theta-e air will continue to
surge into the South Plains backing up into eastern New Mexico ahead
of convective initiation. The approach of the short wave will
continue to allow mid level temperatures to decrease and thus
increasing the mid level lapse rates. Mixed layer CAPE values will
be on the order of 2000-2500 J/kg near the Texas/New Mexico state
line late this afternoon. However, as expected, shear will be very
weak which will likely limit organization to convection. Wet
downbursts may again lead to isolated severe wind gusts, especially
on the caprock. Surface dew points mostly in the 60s will keep LCLs
below 700mb later this afternoon and evening which can further limit
sub-cloud evaporation which we are accustomed to on the caprock. A
broad area of precipitable water values in excess of 125 percent of
normal will encompass the area today. Although fairly quick movement
to convection is anticipated for this afternoon and evening, some
areas could see high rain rates and localized flooding. Moisture
levels will continue to be well above averages on Tuesday. Although
we will lose most of our large scale lift, low level upslope flow
combined with the abundant moisture and instability may be able to
generate scattered showers and thunderstorms.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 223 PM CDT Mon Aug 29 2022
Upper level ridging over UT/CO will flatten somewhat through the
midweek period as potent troughing approaches the PacNW coast and a
series of troughs pivots through southern Canada. This evolution
will allow drier midlevel air to approach the region from the
northeast as modest upper height rises spread across the northern TX
Panhandle into western OK. Even so, robust inverted troughing and
rich deep layer moisture will linger on the southern edge of the
upper ridge, with an impressive PWAT gradient set to establish
across the CWA Wednesday into Thursday. PWATs across the far
southern Panhandle will fall to near an inch while remaining above
1.5" across the SW South Plains. While the presence of midlevel
troughing will support continuing rain chances through late week
across the Permian Basin, overall drier conditions are expected
across our area especially across our northern zones where the dry
air incursion will be strongest. Considerable uncertainty still
exists regarding precipitation potential across the southern half
of the CWA Wed-Thu with a subset of guidance suggesting additional
shortwave energy crossing the Permian Basin combined with
continuing rich surface moisture (Td >60) will allow for
scattered afternoon convection. Am a bit hesitant to buy into this
given what appears to be a fairly strong push of dry air and
subsidence into the Panhandle, but the sharp moisture gradient and
close proximity of inverted waves supports keeping chance PoPs
both Wed and Thu afternoons, mainly south of a line from Morton to
Abernathy to Paducah. Otherwise, cooler daytime temperatures will
dominate through Friday as thicknesses remain suppressed, with
much of the South Plains likely seeing highs in the 80s given
increased cloud cover.
Friday currently looks to be the driest day across the region as the
Four Corners ridge begins expanding once again and midlevel moisture
exits to the southwest. The forecast for this weekend may become a
bit more interesting as deterministic guidance suggests a lingering
midlevel weakness will combine with renewed moisture wrapping around
the ridge to produce additional iso/sct convection on Sat. This is
questionable given the well-established typically dry northeasterly
flow aloft, but for now will maintain low mentionable PoPs in line
with blended guidance. Near or slightly below-average temperatures
otherwise continue through the weekend. /DWK
&&
.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Mon Aug 29 2022
Confidence of thunderstorms affecting the region this evening is
increasing. The best chances of widespread thunderstorms will be
at KLBB and KPVW around the hours of 01Z through 05Z. Although,
isolated storms may occur outside of this window. Any storm near
the terminals will bring gusty and erratic winds along with
possible reduced visbys due to heavy rain.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...01
LONG TERM....30
AVIATION...01
Hazardous weather outlook, Aug 29, 2:53 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
353 AM CDT Mon Aug 29 2022
TXZ021>044-300900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
353 AM CDT Mon Aug 29 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms are expected to develop this
afternoon and persist into the overnight hours. Development is
expected across the far southwestern Panhandle and the western South
Plains with activity spreading to the east and south. The strongest
thunderstorms will be capable of producing wind gusts up to 65 mph
and heavy rainfall that could lead to flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will continue Tuesday and Wednesday and
potentially through late week and into the weekend. Locally heavy
rain and strong wind gusts will be possible with the most intense
activity.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 29, 2:43 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
343 PM CDT Mon Aug 29 2022
TXZ027-028-292115-
Bailey TX-Lamb TX-
343 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern Bailey
and northwestern Lamb Counties through 415 PM CDT...
At 343 PM CDT, a strong thunderstorm was located 8 miles east of
Muleshoe and was nearly stationary.
HAZARD...Wind gusts of to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Earth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. If outdoors, seek shelter inside a building.
&&
LAT...LON 3431 10267 3431 10246 3417 10238 3409 10264
TIME...MOT...LOC 2043Z 330DEG 4KT 3424 10258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MCZSpecial weather statement, Aug 29, 3:07 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Lubbock TX
407 PM CDT Mon Aug 29 2022
TXZ022-023-292145-
Swisher TX-Castro TX-
407 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southeastern Castro
and Swisher Counties through 445 PM CDT...
At 407 PM CDT, strong thunderstorms extended along a line from 4
miles southeast of Happy to 11 miles north of Hart. Movement was
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tulia, Happy, Vigo Park and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3464 10148 3431 10198 3431 10206 3453 10219
3475 10186 3475 10148
TIME...MOT...LOC 2107Z 320DEG 11KT 3472 10179 3455 10206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MCZSpecial weather statement, Aug 29, 3:33 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lubbock TX
433 PM CDT Mon Aug 29 2022
TXZ027-028-292215-
Bailey TX-Lamb TX-
433 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southeastern Bailey
and southwestern Lamb Counties through 515 PM CDT...
At 432 PM CDT, strong thunderstorms were located along a line
extending from near Earth to Needmore. Movement was southeast at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Littlefield, Earth, Sudan, Amherst, Needmore, Fieldton, Muleshoe
Wildlife Refuge, Bula and Enochs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3402 10216 3383 10239 3383 10276 3413 10282
3427 10247
TIME...MOT...LOC 2132Z 324DEG 13KT 3419 10240 3406 10274
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MCZThunderstorm Wind, Swisher
- When
- August 29, 3:44 PM CST to 4:00 PM CST
- Where
- Swisher County, Vigo Park
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.650, -101.480
A Texas Tech University West Texas mesonet site at Vigo Park measured multiple wind gusts of 58 mph.
Thunderstorm Wind, Lamb
- When
- August 29, 4:04 PM CST
- Where
- Lamb County, 1 mi NE of Amherst
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.030, -102.408
A Texas Tech University West Texas mesonet site near Amherst measured a wind gust of 64 mph.
Thunderstorm Wind, Briscoe
- When
- August 29, 4:45 PM CST to 4:46 PM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured wind gusts from 1645 CST through 1646 CST. A peak wind gust of 61 mph was measured at 1646 CST.
Thunderstorm Wind, Floyd
- When
- August 29, 4:46 PM CST
- Where
- Floyd County, 2 mi NNE of Floydada
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.007, -101.317
A Texas Tech University West Texas mesonet site near Floydada measured a wind gust of 58 mph.
Thunderstorm Wind, Hockley
- When
- August 29, 4:46 PM CST to 4:59 PM CST
- Where
- Hockley County, 6 mi SSW of Anton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.740, -102.210
A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 1646 CST through 1659 CST. A peak wind gust of 73 mph was measured at 1652 CST.
Thunderstorm Wind, Hall
- When
- August 29, 4:50 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A Texas Tech University West Texas mesonet site near Turkey measured a wind gust of 60 mph.
Thunderstorm Wind, Hockley
- When
- August 29, 5:03 PM CST to 5:13 PM CST
- Where
- Hockley County, Smyer
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.580, -102.170
A Texas Tech University West Texas mesonet site in Smyer measured severe wind gusts from 1703 CST through 1713 CST. A peak wind gust of 65 mph was measured at 1704 CST.
Thunderstorm Wind, Lubbock
- When
- August 29, 5:10 PM CST to 5:17 PM CST
- Where
- Lubbock County, Reese Afb
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.600, -102.050
A Texas Tech University West Texas mesonet site at Reese measured severe wind gusts from 1710 CST through 1717 CST. A peak wind gust of 68 mph was measured at 1710 CST and 1715 CST.
Thunderstorm Wind, Lubbock
- When
- August 29, 5:18 PM CST to 5:28 PM CST
- Where
- Lubbock County, 6 mi E of New Deal
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.730, -101.726
A Texas Tech University West Texas mesonet site near New Deal measured severe wind gusts at 1718 CST and 1728 CST. A peak wind gust of 68 mph was measured at 1718 CST.
Thunderstorm Wind, Hale
- When
- August 29, 5:19 PM CST to 5:21 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A Texas Tech University West Texas mesonet site near Abernathy measured severe wind gusts from 1719 CST through 1721 CST. A peak wind gust of 60 mph was measured at 1721 CST.
Thunderstorm Wind, Hockley
- When
- August 29, 5:33 PM CST
- Where
- Hockley County, 6 mi NW of Ropesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.481, -102.224
A trained spotter located approximately six miles northwest of Ropesville estimated wind gusts of 60 mph.
Thunderstorm Wind, Lubbock
- When
- August 29, 5:48 PM CST to 5:51 PM CST
- Where
- Lubbock County, 2 mi NE of Slaton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -101.626
A Texas Tech University West Texas mesonet site near Slaton measured severe wind gusts from 1748 CST through 1751 CST. A peak wind gust of 65 mph was measured at 1748 CST.
Thunderstorm Wind, Cochran
- When
- August 29, 5:49 PM CST
- Where
- Cochran County, 12.52 mi S of Whiteface
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.419, -102.616
A Texas Tech University West Texas mesonet site near Sundown measured a wind gust of 62 mph at 1749 CST.
Thunderstorm Wind, Crosby
- When
- August 29, 6:27 PM CST to 6:35 PM CST
- Where
- Crosby County, 6 mi NW of White River Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.521, -101.164
A Texas Tech University West Texas mesonet site near White River Lake measured severe wind gusts from 1827 CST through 1835 CST. A peak wind gust of 64 mph was measured at 1833 CST.
Thunderstorm Wind, Garza
- When
- August 29, 6:33 PM CST to 6:36 PM CST
- Where
- Garza County, 5.49 mi SSW of Graham Chapel
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.081, -101.517
A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 1833 CST through 1836 CST. A peak wind gust of 65 mph was measured at 1835 CST.
Thunderstorm Wind, Lynn
- When
- August 29, 6:46 PM CST
- Where
- Lynn County, 1 mi W of Odonnell
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.970, -101.847
A Texas Tech University West Texas mesonet site near O'Donnell measured a wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044345, 1044346, 1044347, 1044348, 1044349, 1044350, 1044351, 1044352, 1044353, 1044354, 1044355, 1044356, 1044357, 1044358, 1044360, 1044361.